Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 104, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 27, 1997, 9:57 AM CDT for Turner County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 1997, 9:57 AM CDT (14:57 UTC)
- Expired
- Jul 27, 1997, 10:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Turner County, SD
The radar
The Sioux Falls radar (KFSD), 46 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 271458 RRA SVRFSD SDC125-271530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 957 AM CDT SUN JUL 27 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TURNER COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 1030 AM CDT * SOME AREAS AFFECTED VIBORG AROUND 1005 AM CDT CENTERVILLE AROUND 1015 AM CDT * AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHEAST OF YANKTON OR 5 MILES SOUTHWEST OF VIBORG MOVING EAST AT 35 MPH. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. UMLAND
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:15 PM CDT, 12 hours 42 minutes earlier.
Area forecast discussion, Jul 26, 9:15 PM CDT, 12 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT SAT JUL 26 1997 CURNT FCST LOOKS GOOD FOR NOW WITH 30 PCT POP. XCP FOR STG CELL DVLPD JUST NE OF FSD THERE HASNT BEEN ANYTHNG BUT EXPCT MORE DVLPMNT LATR TNGT. WILL WATCH STG CELL AS IT CUD GROW INTO DECNT SYS IF IT INTERACTS WITH APPCHG BOUNDRY. OTRW DVLPMNT PSBL ANYWHERE LATR...PSBLY WITH ACTVTY DVLPG FRTHR W AND MOVG INTO AREA. TEMPS/LGT WNDS LOOK GOOD. WILL GO WITH NOWS AND STATEMNTS OR WRNGS IOF NEEDED BUT ZNS LOOK GOOD FOR NOW. .FSD...NONE WILLIAMS
In the hours before
Local storm report, Jul 27, 9:25 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
925 AM CDT SUN JUL 27 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0841 AM PARKSTON SD .75 INCH HAIL
07/27/97 HUTCHINSON
0845 AM 6 S PARKSTON SD .88 INCH HAIL
07/27/97 HUTCHINSON
0845 AM 6 S PARKSTON SD 60 MPH TSTM GUST
07/27/97 HUTCHINSON 60 TO 70 MPH WIND GUSTS.
0853 AM 8 NE TRIPP SD .75 INCH HAIL
07/27/97 HUTCHINSON ALSO 40 TO 50 MPH WINDS.
0918 AM 2 N OLIVET SD 60 MPH TSTM GUST
07/27/97 HUTCHINSON
0921 AM 3 N TYNDALL SD .75 INCH HAIL
07/27/97 BON HOMMELocal storm report, Jul 27, 9:28 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
925 AM CDT SUN JUL 27 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0841 AM PARKSTON SD .75 INCH HAIL
07/27/97 HUTCHINSON
0845 AM 6 S PARKSTON SD .88 INCH HAIL
07/27/97 HUTCHINSON
0845 AM 6 S PARKSTON SD 60 MPH TSTM GUST
07/27/97 HUTCHINSON 60 TO 70 MPH WIND GUSTS.
0853 AM 8 NE TRIPP SD .75 INCH HAIL
07/27/97 HUTCHINSON ALSO 40 TO 50 MPH WINDS.
0918 AM 2 N OLIVET SD 60 MPH TSTM GUST
07/27/97 HUTCHINSON
0921 AM 3 N TYNDALL SD .75 INCH HAIL
07/27/97 BON HOMMELocal storm report, Jul 27, 9:50 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
950 AM CDT SUN JUL 27 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0929 AM 9 N LESTERVILLE SD 60 MPH TSTM GUST
07/27/97 YANKTON
0936 AM YANKTON ARPT SD 60 MPH TSTM GUST
07/27/97 YANKTON
0942 AM YANKTON SD 60 MPH TSTM GUST
07/27/97 YANKTON REPORTED BY COUNTY
EMERGENCY MGMT.
0946 AM 12 W IRENE SD 2 INCH HAIL
07/27/97 YANKTON GROUND WHITE.Local storm report, Jul 27, 9:53 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
950 AM CDT SUN JUL 27 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0929 AM 9 N LESTERVILLE SD 60 MPH TSTM GUST
07/27/97 YANKTON
0936 AM YANKTON ARPT SD 60 MPH TSTM GUST
07/27/97 YANKTON
0942 AM YANKTON SD 60 MPH TSTM GUST
07/27/97 YANKTON REPORTED BY COUNTY
EMERGENCY MGMT.
0946 AM 12 W IRENE SD 2 INCH HAIL
07/27/97 YANKTON GROUND WHITE.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:24 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 46 min |
| Jul 27, 8:02 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 33 min |
| Jul 27, 8:09 AM CDT | Severe Thunderstorm Warning | FSD | Douglas, Hutchinson | 51 min |
| Jul 27, 9:00 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Yankton | 45 min |
| Jul 27, 9:12 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 33 min |
| Jul 27, 9:32 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 43 min |
| Jul 27, 9:48 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 47 min |
| Jul 27, 10:21 AM CDT | Severe Thunderstorm Warning | FSD | Union | 44 min |
| Jul 27, 10:37 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 33 min |
| Jul 27, 11:02 AM CDT | Tornado Warning | FSD | Union | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.